Alert archive / Virginia / Tornado Warnings in 2004
Tornado Warning 11, NWS Baltimore/Washington
NWS Baltimore/Washington issued this tornado warning at May 25, 2004, 8:14 PM EDT for Fairfax County, City of Alexandria, Virginia. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 25, 2004, 8:14 PM EDT (00:14 UTC)
- Expired
- May 25, 2004, 9:00 PM EDT
- In force
- 46 min
- Issued by
- NWS Baltimore/Washington
- Area
- Counties, with a storm outline in the text
Counties City of Alexandria, VA, Fairfax County, VA
The radar
The Sterling radar (KLWX), 36 km from the middle of the area, began a volume at 00:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 25, 3:20 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 00:00Z, 0.2 hours before the alert went out and 28 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1367 J/kg
- Mixed-layer CIN
- -32 J/kg
- Mixed-layer LCL
- 973 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 200 m²/s²
- 0-3 km storm-relative helicity
- 340 m²/s²
- Significant tornado parameter
- 1.9
- Supercell composite
- 6.8
The text
As transmitted, in the capitals the NWS used until 2016.
000
WFUS51 KLWX 260014
TORLWX
VAC059-510-260100-
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
814 PM EDT TUE MAY 25 2004
THE NATIONAL WEATHER SERVICE IN STERLING VIRGINIA HAS ISSUED A
* TORNADO WARNING FOR
CITY OF ALEXANDRIA IN NORTHERN VIRGINIA
FAIRFAX COUNTY IN NORTHERN VIRGINIA
* UNTIL 900 PM EDT.
* AT 814 PM EDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH
STRONG ROTATION OVER ANNANDALE...MOVING SOUTHEAST AT 15 MPH. THIS
DANGEROUS STORM COULD PRODUCE A TORNADO AT ANY TIME.
* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...THE WOODROW
WILSON BRIDGE...ALEXANDRIA...ANNANDALE...FRANCONIA...HYBLA
VALLEY...LINCOLNIA...MOUNT VERNON...SPRINGFIELD AND THE I395 AND
I495 INTERCHANGE.
IF YOU ARE NEAR THE PATH OF THIS STORM...TAKE COVER NOW IF NO
UNDERGROUND SHELTER IS AVAILABLE MOVE TO AN INTERIOR ROOM ON THE
LOWEST FLOOR. MOBILE HOMES AND VEHICLES SHOULD BE ABANDONED FOR MORE
SUBSTANTIAL SHELTER. AVOID WINDOWS
LAT...LON 3887 7722 3881 7726 3870 7710 3873 7705
3879 7705 3882 7705 3883 7713
$$
MANNINGWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this tornado warning went out at May 25, 3:30 PM EDT, 4 hours 44 minutes earlier.
Area forecast discussion, May 25, 3:30 PM EDT, 4 hours 44 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 330 PM EDT TUE MAY 25 2004 .SHORT TERM... WEAK FRONT ACROSS THE NORTHERN CWA IS SLOWLY PUSHING BACK NORTH INTO PA. ALSO WEAK MID LEVEL BOUNDARY FROM OLD MCS IS ALSO MOVING ACROSS FROM WEST TO EAST. ATTM WE ARE STILL CAPPED....BUT ITS THE LINE OF THUNDERSTORMS DEVELOPING IN WESTERN WVA THAT WILL BE BRINGING MOST OF THE CONVECTION TO OUR CWA OVERNIGHT. THEN THE COLD FRONT WILL MOVE ACROSS THE FA ON WEDNESDAY WITH A CHC OF THUNDERSTORMS CONTINUING. HIGH TEMPS SIMILAR TO TODAY (IN THE MID 80S). ND .LONG TERM...WEDNESDAY NIGHT THROUGH TUESDAY... MODELS ARE CONSISTENT IN SHOWING THE WEAK COLD FRONT STALLING ACROSS CNTRL/SRN VA WEDNESDAY NIGHT AND THURSDAY. A WEAK SHORTWAVE EMBEDDED IN THE ZONAL FLOW SHOULD BRING ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS TO THE REGION. MODELS DIFFER ON THE EXACT TIMING OF THE WAVE...BUT WENT CLOSER TO THE ETA MODEL ON TIMING AND INTRODUCED CHANCE POPS FOR THURSDAY. BY FRIDAY MORNING THE BUILDING RIDGE OVER THE NRN PLAINS WILL HELP AMPLIFY THE TROUGH OVER THE EAST. THIS COMBINED WITH LINGERING INSTABLILITY SHOULD BE ENOUGH TO WARRENT CHANCE POPS FOR FRIDAY. OVER THE WEEKEND...EXPECT A DRY AND STABLE AIR MASS TO MOVE INTO THE REGION BEHIND THE COLD FRONT ON SATURDAY. MEDIUM RANGE MODELS ARE FAIRLY CONSISTENT IN DIGGING A DEEP TROUGH IN THE CENTRAL PLAINS BY SUNDAY. THE BUILDING DOWNSTREAM RIDGE OVER THE EAST SHOULD ASSIST IN PUSHING THE FRONT NWD AS A WARM FRONT...BRINGING ANOTHER CHANCE OF SHOWERS AND THUNDERSTORMS WITH A SLIGHT WARMING TREND THROUGH MEMORIAL DAY. TEW && .LWX WATCHES/WARNINGS/ADVISORIES... DC...NONE. MD...NONE. VA...NONE. WV...NONE. MARINE...NONE. &&
Hazardous weather outlook, May 25, 10:15 AM EDT, 9 hours 59 minutes before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042- 050>057-WVZ048>055-261000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1015 AM EDT TUE MAY 25 2004 DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042- 050>057-WVZ048>055-261000- ALBEMARLE VA-ALLEGANY MD-ANNE ARUNDEL MD- ARLINGTON/FALLS CHURCH/ALEXANDRIA VA-AUGUSTA VA-BERKELEY WV- CALVERT MD-CARROLL MD-CHARLES MD-CLARKE VA-CULPEPER VA- DISTRICT OF COLUMBIA DC-FAIRFAX VA-FAUQUIER VA-FREDERICK VA- FREDERICK MD-GRANT WV-GREENE VA-HAMPSHIRE WV-HARDY WV-HARFORD MD- HIGHLAND VA-HOWARD MD-JEFFERSON WV-KING GEORGE VA-LOUDOUN VA- MADISON VA-MINERAL WV-MONTGOMERY MD-MORGAN WV-NELSON VA- NORTHERN BALTIMORE MD-ORANGE VA-PAGE VA-PENDLETON WV- PRINCE GEORGES MD-PRINCE WILLIAM/MANASSAS/MANASSAS PARK VA- RAPPAHANNOCK VA-ROCKINGHAM VA-SHENANDOAH VA-SOUTHERN BALTIMORE MD- SPOTSYLVANIA VA-ST. MARYS MD-STAFFORD VA-WARREN VA-WASHINGTON MD- 1015 AM EDT TUE MAY 25 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE BAY AND EAST OF GARRETT COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND CENTRAL VIRGINIA AND WASHINGTON DC. .DAY ONE... THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING. SOME OF THE STRONGER STORMS MAY CONTAIN STRONG GUSTY WINDS...HAIL... AND HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN... SCATTERED THUNDERSTORMS ARE POSSIBLE WEDNESDAY... FRIDAY NIGHT... AND SUNDAY AND MONDAY. SOME OF THE STRONGER STORMS MAY CONTAIN HEAVY RAINFALL...STRONG GUSTY WINDS...AND HAIL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY. ND
In the hours before
Special weather statement, May 25, 3:10 PM EDT, 5 hours 4 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 310 PM EDT TUE MAY 25 2004 MDZ001>003-VAZ021-025>031-WVZ048>055-252130- ALLEGANY MD-AUGUSTA VA-BERKELEY WV-CLARKE VA-FREDERICK VA-GARRETT MD- GRANT WV-HAMPSHIRE WV-HARDY WV-HIGHLAND VA-JEFFERSON WV-MINERAL WV- MORGAN WV-PAGE VA-PENDLETON WV-ROCKINGHAM VA-SHENANDOAH VA-WARREN VA- WASHINGTON MD- 310 PM EDT TUE MAY 25 2004 ...BROKEN LINE OF STRONG TO SEVERE THUNDERSTORMS HEADING INTO THE AREA FROM THE WEST... AT 3:10 PM...DOPPLER RADAR SHOWED A BROKEN LINE OF STRONG TO SEVERE THUNDERSTORMS ACROSS CENTRAL WEST VIRGINIA AND WESTERN PENNSYLVANIA...MOVING EAST AT 40 MPH. THESE STORMS WILL NEAR THE ALLEGHENY FRONT AND HIGHLANDS BETWEEN 4:00 PM AND 4:30 PM...SPREADING EAST ACROSS THE SHENANDOAH VALLEY TO THE BLUE RIDGE BY 6:00 PM. THESE STORMS HAVE A HISTORY OF PRODUCING DAMAGING WINDS AND LARGE HAIL...ALONG WITH LOCALLY HEAVY RAIN. RESIDENTS IN THESE AREAS SHOULD MONITOR NOAA WEATHER RADIO FOR POSSIBLE FUTURE WARNINGS. ROGOWSKI
Special weather statement, May 25, 4:09 PM EDT, 4 hours 5 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 409 PM EDT TUE MAY 25 2004 DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042- 050>057-WVZ048>055-260204- ALBEMARLE VA-ALLEGANY MD-ANNE ARUNDEL MD- ARLINGTON/FALLS CHURCH/ALEXANDRIA VA-AUGUSTA VA-BERKELEY WV- CALVERT MD-CARROLL MD-CHARLES MD-CLARKE VA-CULPEPER VA- DISTRICT OF COLUMBIA DC-FAIRFAX VA-FAUQUIER VA-FREDERICK VA- FREDERICK MD-GRANT WV-GREENE VA-HAMPSHIRE WV-HARDY WV-HARFORD MD- HIGHLAND VA-HOWARD MD-JEFFERSON WV-KING GEORGE VA-LOUDOUN VA- MADISON VA-MINERAL WV-MONTGOMERY MD-MORGAN WV-NELSON VA- NORTHERN BALTIMORE MD-ORANGE VA-PAGE VA-PENDLETON WV- PRINCE GEORGES MD-PRINCE WILLIAM/MANASSAS/MANASSAS PARK VA- RAPPAHANNOCK VA-ROCKINGHAM VA-SHENANDOAH VA-SOUTHERN BALTIMORE MD- SPOTSYLVANIA VA-ST. MARYS MD-STAFFORD VA-WARREN VA-WASHINGTON MD- 409 PM EDT TUE MAY 25 2004 ...SLIGHT RISK OF SEVERE THUNDERSTORMS THE REMAINDER OF THIS AFTERNOON AND EVENING... AN UPPER LEVEL DISTURBANCE AND A NORTHWARD MOVING WARM FRONTAL BOUNDARY WILL COMBINE TO PRODUCE SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND EVENING. SOME OF THESE STORMS MAY BECOME SEVERE...PRODUCING WIND GUSTS 60 TO 70 MPH...LARGE HAIL...AND LOCALLY HEAVY RAINFALL. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES.
The office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 25, 8:52 PM EDT | Special Marine Warning | LWX | 3 hr | |
| May 25, 8:52 PM EDT | Special Marine Warning | LWX | 3 hr | |
| May 26, 4:37 PM EDT | Severe Thunderstorm Warning | LWX | Highland | 38 min |
| May 26, 5:29 PM EDT | Severe Thunderstorm Warning | LWX | Augusta, City of Staunton, City of Waynesboro | 61 min |
| May 26, 6:07 PM EDT | Severe Thunderstorm Warning | LWX | Albemarle, Nelson, City of Charlottesville | 53 min |
Nearby
Tornado Warnings in Virginia, 2004Every tornado warning in 2004Tornadoes in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.